Tuesday, February 12, 2008

Does Lipitor Turn Women's Brains to Mush?

I have steadfastly refused my doctor's call to go on statin drugs for lowering cholesterol. Along with recent research showing that the drugs may have no effect on cardiac health, now doctors are reporting that the most popular cholesterol-lowering drug, Lipitor, may be causing memory loss in women. Can't find a word? Foggy brain? It may be your Lipitor prescription.

WSJ Online: Can a Drug That Helps Hearts Be Harmful to the Brain?

Cognitive side effects like memory loss and fuzzy thinking aren't listed on the patient information sheet for Lipitor, the popular cholesterol-lowering drug. But some doctors are voicing concerns that in a small portion of patients, statins like Lipitor may be helping hearts but hurting minds.

"This drug makes women stupid,"
Orli Etingin, vice chairman of medicine at New York Presbyterian Hospital, declared at a recent luncheon discussion sponsored by Project A.L.S. to raise awareness of gender issues and the brain. Dr. Etingin, who is also founder and director of the Iris Cantor Women's Health Center in New York, told of a typical patient in her 40s, unable to concentrate or recall words. Tests found nothing amiss, but when the woman stopped taking Lipitor, the symptoms vanished. When she resumed taking Lipitor, they returned.

"I've seen this in maybe two dozen patients," Dr. Etingin said later, adding that they did better on other statins. "This is just observational, of course. We really need more studies, particularly on cognitive effects and women."

Pfizer Inc.'s Lipitor is the world's best-selling medicine, with revenues of $12.6 billion in 2007. The company says that its safety and efficacy have been demonstrated in more than 400 clinical trials and 145 million patient years of experience, and that the extensive data "do not establish a causal link between Lipitor and memory loss." Pfizer also says it draws conclusions about adverse events from a variety of sources "as opposed to anecdotal inferences by individual providers with a limited data pool."

hat tip to Suburban Guerrilla

3 comments:

Photographic Memory said...
This comment has been removed by a blog administrator.
Anonymous said...

well i was on lipitor for 7 years and yes my mind turned to musch and am still having these same issues. any one eles finding that it is not reversable? c.herkowitz

Anonymous said...

http://www.spacedoc.net/board